Czechoslovak Mathematical Journal, Vol. 69, No. 3, pp. 609-619, 2019

Bigraphic pairs with a realization containing a split bipartite-graph

Jian-Hua Yin, Jia-Yun Li, Jin-Zhi Du, Hai-Yan Li

Received February 23, 2017.   Published online May 7, 2019.

Abstract:  Let $K_{s,t}$ be the complete bipartite graph with partite sets $\{x_1,\ldots,x_s\}$ and $\{y_1,\ldots,y_t\}$. A split bipartite-graph on $(s+s')+(t+t')$ vertices, denoted by ${\rm SB}_{s+s',t+t'}$, is the graph obtained from $K_{s,t}$ by adding $s'+t'$ new vertices $x_{s+1},\ldots,x_{s+s'}$, $y_{t+1},\ldots,y_{t+t'}$ such that each of $x_{s+1},\ldots,x_{s+s'}$ is adjacent to each of $y_1,\ldots,y_t$ and each of $y_{t+1},\ldots,y_{t+t'}$ is adjacent to each of $x_1,\ldots,x_s$. Let $A$ and $B$ be nonincreasing lists of nonnegative integers, having lengths $m$ and $n$, respectively. The pair $(A;B)$ is potentially ${\rm SB}_{s+s',t+t'}$-bigraphic if there is a simple bipartite graph containing ${\rm SB}_{s+s',t+t'}$ (with $s+s'$ vertices $x_1,\ldots,x_{s+s'}$ in the part of size $m$ and $t+t'$ vertices $y_1,\ldots,y_{t+t'}$ in the part of size $n$) such that the lists of vertex degrees in the two partite sets are $A$ and $B$. In this paper, we give a characterization for $(A;B)$ to be potentially ${\rm SB}_{s+s',t+t'}$-bigraphic. A simplification of this characterization is also presented.
Keywords:  degree sequence; bigraphic pair; potentially ${\rm SB}_{s+s',t+t'}$-bigraphic pair
Classification MSC:  05C07
DOI:  10.21136/CMJ.2019.0076-17

[1] P. Erdős, T. Gallai: Graphs with prescribed degrees of vertices. Mat. Lapok 11 (1961), 264-274. (In Hungarian.) Zbl 0103.39701
[2] M. Ferrara, M. Jacobson, J. Schmitt, M. Siggers: Potentially $H$-bigraphic sequences. Discuss. Math., Graph Theory 29 (2009), 583-596. DOI 10.7151/dmgt.1466 | MR 2642803 | Zbl 1194.05022
[3] D. Gale: A theorem on flows in networks. Pac. J. Math. 7 (1957), 1073-1082. DOI 10.2140/pjm.1957.7.1073 | MR 0091855 | Zbl 0087.16303
[4] A. Garg, A. Goel, A. Tripathi: Constructive extensions of two results on graphic sequences. Discrete Appl. Math. 159 (2011), 2170-2174. DOI 10.1016/j.dam.2011.06.017 | MR 2832340 | Zbl 1239.05035
[5] A. Kézdy, J. Lehel: Degree sequences of graphs with prescribed clique size. Combinatorics, Graph Theory, and Algorithms, Vol. I, II (Y. Alavi et al., eds.). New Issues Press, Kalamazoo (1999), 535-544. MR 1985084 | Zbl 024.00517
[6] C. St. J. A. Nash-Williams: Valency sequences which force graphs to have hamiltonian circuits. Interim Report University of Waterloo, Waterloo (1970).
[7] A. R. Rao: An Erdős-Gallai type result on the clique number of a realization of a degree sequence. Unpublished.
[8] H. J. Ryser: Combinatorial properties of matrices of zeros and ones. Canad. J. Math. 9 (1957), 371-377. DOI 10.4153/CJM-1957-044-3 | MR 0087622 | Zbl 0079.01102
[9] A. Tripathi, S. Venugopalan, D. B. West: A short constructive proof of the Erdős-Gallai characterization of graphic lists. Discrete Math. 310 (2010), 843-844. DOI 10.1016/j.disc.2009.09.023 | MR 2574834 | Zbl 1209.05058
[10] J.-H. Yin: A Rao-type characterization for a sequence to have a realization containing a split graph. Discrete Math. 311 (2011), 2485-2489. DOI 10.1016/j.disc.2011.07.024 | MR 2832147 | Zbl 1238.05063
[11] J.-H. Yin: A short constructive proof of A.R. Rao's characterization of potentially $K_{r+1}$-graphic sequences. Discrete Appl. Math. 160 (2012), 352-354. DOI 10.1016/j.dam.2011.10.015 | MR 2862342 | Zbl 1241.05143
[12] J.-H. Yin: A note on potentially $K_{s,t}$-bigraphic pairs. Util. Math. 100 (2016), 407-410. DOI 10.1016/j.disc.2011.07.024 | MR 3526677 | Zbl 1353.05038
[13] J.-H. Yin, X.-F. Huang: A Gale-Ryser type characterization of potentially $K_{s,t}$-bigraphic pairs. Discrete Math. 312 (2012), 1241-1243. DOI 10.1016/j.disc.2011.12.016 | MR 2876373 | Zbl 1238.05064

Affiliations:   Jian-Hua Yin, Jia-Yun Li, Jin-Zhi Du, Hai-Yan Li (corresponding author), School of Sciences, Hainan University, Renmin Rd, Meilan Qu, Haikou 570228, P. R. China, e-mail:;

PDF available at: